News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Clots & Anticoagulants

Question: Subtherapeutic warfarin in patients with filters


 pamelaannette - Wed Jan 02, 2008 2:53 am

I have an 84 y/o aunt who has a PMH/PSH significant for CHF, DMII, HLD, Obesity, DVT/PE w/filter placement and Coumadin therapy since 1977, and bilateral TKA. She recently had a spacer placed to her left knee secondary to an infection x 4 weeks ago. Since that time she has also been on bed-rest.

I recently went to visit her at home and noticed that her RLE was grossly edematous (approximately 2 to 2.5 times the size of the left lower extremity), which worried me because there were no procedures performed on the right extremity. I contacted her home health nurse and eventually discovered that her Coumadin levels were sub-therapeutic (<1.5). Additionally, I also discovered that she had been transported to the ED 7 days prior to my arrival for a blood glucose of 7 and during this visit, the ED physician performed an ultrasound of the right lower extremity due to suspicion of DVT, which was negative. After 3 days of constant debates with the home health agency, my aunt was finally taken in to receive an ultrasound of the right lower extremity, which was positive for a DVT. Although her INR level was still sub-therapeutic, they increased her Coumadin from 5mg qhs to 7.5mg qhs and then discharged her to home. Her leg is still taut and grossly edematous, and she has also started to complain of pain/discomfort. I’m concerned about venous insufficiency resulting in tissue/muscle necrosis. Should I be concerned?
 Dr. Chan Lowe - Sat Jan 12, 2008 10:54 pm

User avatar Hi Pamelaannette,

With the increase in her coumadin dosing, she should have her INR retested after about 3 days to see where she's at now. If her symptoms are persisting from the DVT she should also follow up with her doctor to be sure. The filter should prevent any clots from traveling up to the lungs or brain as it dissolves but while it is present in the deep leg it may cause significant swelling.

Close follow up with her doctor is important.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here